Wednesday, November 28, 2007

PSA: The Pill Makes Me Crazy

Like the BNL song listing all the ways to say crazy. My two particular favorites are batshit crazy, and crazier than a shithouse rat (my dad taught me that one).

The past few weeks have been incredibly difficult for me. I have not been feeling like myself, and the epiphany that occurred was not a pleasant one.

See, after LittleBird was born, I went on the minipill. And I flipped out. Like, for real, flipped out. Besides making me an emotional wreck, I was starving all of the time. I wasn't on it very long, but things were on a downhill slide. There is a video somewhere in the house of me flipping my shit and yelling at Hubbie and LittleBird. I did not know he was filming at the time. It was horrible. I have never seen the footage, but I can only imagine. One of my tasks is to find that dvd and get rid of that particular segment. I never want my daughter to see that because that woman is not her mom.

I remember crying in my OB's office that I didn't feel "right". They told me to just keep taking the pills for another month or so and things would even out. I went home and threw the pack in the trash. An interesting side note to this part of the story being that my cousin, who happens to be a geriatrician, told me that progesterone is an appetite stimulant. It is often used in nursing home to help stimulant the appetite of patients there. No wonder I was so hungry all of the time.

My OB's office never talked to me about the Pill causing depression or emotional issues.

Fastforward to this year. I stopped nursing LittleMan at the end of August. I went back on the Pill to help with my endo. It was slower this time. It crept up on me. I started crying more. Feeling more irritable and more unreasonable. It was to the point I would cry over something every day. I thought I must be going through some kind of hormone flux now that I was no longer lactating.

I hit the crisis point while staying at my parents house. One morning, I took my pill, and I do not know where it came from. The pill was in my hand. I swallowed it. And it was just there. This is exactly how you started to feel when you took the minipill.

I can't believe I did not see it before. I felt so stupid. How did I not recognize what was happening to me?

I called my cousin to talk to her. I called my surgeon to talk to his office. I told them I was stopping what I was taking. We had to find a different formulation because I was going down a bad, bad, path.

This was a pill I had been on for years before having my kids. Obviously, my body chemistry has changed. I am on a different type of pill now. It has been two weeks, and I think I am feeling better. I am not crying all the time, anyway.

I am scared, though. With each type of pill it took about two or three cycles for me to start feeling badly. I am hoping this one is the solution, but I feel like I am on constant guard. If I start getting irritated with the kids, is it something about which I should be irritated or am I blowing it out of proportion?

Either way. That's what I have been dealing with lately. I found interesting discussion forums on www.aphroditewomenshealth.com It turns out a lot of women have similar issues with the Pill. Why isn't this discussed more openly at the OB's office? Especially after having had a baby?

So, there's my PSA. If you made it this far, god bless.

5 comments:

AnGlOpHiLe FoOtBaLl FaNaTiC said...

It's funny how the doctor just throws the prescription at you without any sort of clarification, no? Like all pills solve all problems?

I had to switch obs after I told one I would not be taking the pill. She became very "you're setting us all back 50 years" with me, and I said something to the effect of "oh, no you didn't just say that to me."

Any time you change your hormonal make up there are bound to be shifts that take place. I hope you get to a better place. I know with endocrine issues (I have them, too) it's a tough call.

MilitaryMom said...

I know the pill can be really evil! I took it for awhile between each of my kids, and it always made me a crazy bitch. was so afraid of getting pregnant again I put up with it. Now they have so many options that they didn't have then. Maybe you could look into an IUD or even the patch? Just a suggestion. I hope you feel better.

Not Afraid to Use It said...

An IUD won't help with my endo--which is the only reason I am taking the danged things. I don't know if I would handle the patch very well. I just went off the monophasic pill, and I would assume that a patch is similar to a monophasic pill? Giving you a steady dose at the same strength? Plus, I have terribly dry skin and I have heard that women with eczema/skin issues have a hard time with the patch.

Either way, thank you for your suggestions. They were very thoughtful. I just wish it were an easy fix, kwim? I guess it's all about finding out what works. I'll keep ya posted. :)

Not Afraid to Use It said...

AFF--I cannot BELIEVE that your OB went all feminist on you! Isn't it about CHOICE? Sheesh!!

bobn said...

I cannot BELIEVE that your OB went all feminist on you! Isn't it about CHOICE?

No, it's about:

1) not admitting that they don't everything

2) not admitting that anything could ever be wrong with their potions